Alert archive / Virginia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 86, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 11, 1997, 6:44 PM EDT for Campbell County, Virginia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 11, 1997, 6:44 PM EDT (22:44 UTC)
- Expired
- Sep 11, 1997, 7:30 PM EDT
- In force
- 46 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Campbell County, VA
The radar
The Roanoke radar (KFCX), 106 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.7 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 677 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 112245 RRA SVRRNK VAC031-112330- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 644 PM EDT THU SEP 11 1997 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 730 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL VIRGINIA ...CAMPBELL COUNTY AT 644 PM EDT...SPOTTERS REPORTED A SEVERE THUNDERSTORM 17 MILES SOUTH SOUTHWEST OF LYNCHBURG OR 3 MILES SOUTH OF EVINGTON MOVING NORTHEAST AT 15 MPH. SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. MOVE TO A PLACE OF SAFETY IMMEDIATELY. NOGUEIRA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:19 PM EDT, 4 hours 25 minutes earlier.
Area forecast discussion, Sep 11, 2:19 PM EDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 218 PM EDT THU SEP 11 1997 ALL...MAY NEED TO CONTINUE SOME EVE RW/TSTMS ALONG AND EAST OF THE BLUE RIDGE. FWC TEMPS LOOK PRETTY GOOD. RDU & WBC...WHAT ABOUT CHC AFT POPS IN THE PIEDMONT FRIDAY? CRW...WHAT ABOUT CHC POPS FOR RW IN SE WV FRIDAY? IT TOOK AWHILE...BUT TSTMS ARE STRTING TO POP UP NOW. I LOOK FOR THE CONVECTION TO BE PRETTY MUCH OVER WITH LATE AFT IN THE MTNS...BUT CONTINUING INTO EARLY EVE ALONG AND EAST OF THE BLUE RIDGE. BOTH THE ETA AND NGM DRY OUT THE LOWER LEVELS OVERNIGHT WITH LIGHT W-NW FLOW. I THINK MY FA WILL CLEAR OUT...BUT THEN WITH THE LIGHT WINDS THERE WILL BE SOME FOG. BOTH MODELS NOW STALL THE FRONT OVER ERN VA/NC. THE ETA INDS THERE WOULD BE A CHC OF AFT RW/TSTMS IN THE PIEDMONTS OF VA & NC...WHILE THE NGM HAS THE ACTION FURHTER EAST. I/D GO WITH A LOW POP FOR NOW. I DON/T THINK THERE/S MUCH OF A CHC OF RW IN ANY WRAPAROUND MOISTURE IN SE WV NOW. THE FLOW IS VERY LIGHT. HOWEVER...THE COOLEST MID LEVEL TEMPS ARE STILL HANGING AROUND UP THAT WAY FRIDAY...AND AT LEAST THE NGM SHOWS LWO LEVEL MOISTURE REMAINING. A LOW CHC POP MIGHT BE BEST UP THAT WAY. SATURDAY SHUD BE RAIN FREE FOR ALL OF MY ZONES. NOT MUCH CAA TO OCCUR...SO THE SLIGHTLY WARMER NGM MOS HIGHS LOOK BEST. FWC LOWS LOOK GOOD. ROA 58/80/56/82 2200 BCB 53/75/50/77 1200 LYH 56/80/54/82 3200 BLF 53/74/53/76 1300 DAN 60/84/58/86 3300 JJ
In the hours before
Local storm report, Sep 11, 3:05 PM EDT, 3 hours 39 minutes before
LOCAL STORM REPORT...UPDATED...
NATIONAL WEATHER SERVICE BLACKSBURG VA
305 PM EDT THU SEP 11 1997
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
235 PM 2 MI NW OF FRIES VA 1.00 INCH HAIL
09/11/97 GRAYSON COUNTY REPORTED BY COOPERATIVE
OBSERVER.
240 PM 5 MILES SE OF HILLTOWN VA 1.00 INCH HAIL MIXED WITH
09/11/97 CARROLL COUNTY .88 AND .75 INCH HAIL
REPORTED BY COOPERATIVE
OBSERVER.
PMCLocal storm report, Sep 11, 3:10 PM EDT, 3 hours 34 minutes before
LOCAL STORM REPORT...UPDATED...
NATIONAL WEATHER SERVICE BLACKSBURG VA
305 PM EDT THU SEP 11 1997
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
235 PM 2 MI NW OF FRIES VA 1.00 INCH HAIL
09/11/97 GRAYSON COUNTY REPORTED BY COOPERATIVE
OBSERVER.
240 PM 5 MILES SE OF HILLTOWN VA 1.00 INCH HAIL MIXED WITH
09/11/97 CARROLL COUNTY .88 AND .75 INCH HAIL
REPORTED BY COOPERATIVE
OBSERVER.
PMCLocal storm report, Sep 11, 3:18 PM EDT, 3 hours 26 minutes before
LOCAL STORM REPORT...UPDATED...
NATIONAL WEATHER SERVICE BLACKSBURG VA
317 PM EDT THU SEP 11 1997...CORRECTED FOR FORMAT
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
235 PM 2 NW FRIES VA 1.00 INCH HAIL
09/11/97 GRAYSON COUNTY REPORTED BY
COOPERATIVE OBS.
240 PM 5 SE HILLTOWN VA 1.00 INCH HAIL
09/11/97 CARROLL COUNTY MIXED WITH .88
AND .75 HAIL.
REPORTED BY
COOPERATIVE OBS.
PMCSpecial weather statement, Sep 11, 3:45 PM EDT, 2 hours 59 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-121200- SPECIAL WEATHER STATEMENT THUNDERSTORM POTENTIAL OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 345 PM EDT THU SEP 11 1997 ...STRONG OR SEVERE THUNDERSTORMS POSSIBLE INTO THIS EVENING OVER SOUTHEASTERN WEST VIRGINIA...SOUTHWESTERN VIRGINIA AND NORTHWESTERN NORTH CAROLINA... SCATTERED THUNDERSTORMS DEVELOPED DURING THE AFTERNOON ACROSS NORTHWESTERN NORTH CAROLINA...SOUTHWESTERN VIRGINIA...AND SOUTHEASTERN WEST VIRGINIA. A STRONG UPPER LEVEL DISTURBANCE CROSSING THE AREA...COMBINED WITH AFTERNOON HEATING AND VERY COOL TEMPERATURES IN THE UPPER PARTS OF THE ATMOSPHRE...IS CAUSING THESE THUNDERSTORMS TO DEVELOP. WITH THE VERY COOL AIR IN THE UPPER PARTS OF THE ATMOSPHERER...THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE LARGE HAIL... ALTHOUGH DAMAGING WINDS ARE POSSIBLE AS WELL. CONDITIONS WILL BE MOST FAVORABLE FOR SEVERE THUNDERSTORMS THROUGH EARLY EVENING. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON. NOGUEIRA
Special weather statement, Sep 11, 3:47 PM EDT, 2 hours 57 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-121200- SPECIAL WEATHER STATEMENT THUNDERSTORM POTENTIAL OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 345 PM EDT THU SEP 11 1997 ...STRONG OR SEVERE THUNDERSTORMS POSSIBLE INTO THIS EVENING OVER SOUTHEASTERN WEST VIRGINIA...SOUTHWESTERN VIRGINIA AND NORTHWESTERN NORTH CAROLINA... SCATTERED THUNDERSTORMS DEVELOPED DURING THE AFTERNOON ACROSS NORTHWESTERN NORTH CAROLINA...SOUTHWESTERN VIRGINIA...AND SOUTHEASTERN WEST VIRGINIA. A STRONG UPPER LEVEL DISTURBANCE CROSSING THE AREA...COMBINED WITH AFTERNOON HEATING AND VERY COOL TEMPERATURES IN THE UPPER PARTS OF THE ATMOSPHRE...IS CAUSING THESE THUNDERSTORMS TO DEVELOP. WITH THE VERY COOL AIR IN THE UPPER PARTS OF THE ATMOSPHERER...THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE LARGE HAIL... ALTHOUGH DAMAGING WINDS ARE POSSIBLE AS WELL. CONDITIONS WILL BE MOST FAVORABLE FOR SEVERE THUNDERSTOR(MS THROUGH EARLY EVENING. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON. NOGUEIRA
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 2:33 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 47 min |
| Sep 11, 3:41 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 49 min |
| Sep 11, 4:23 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 47 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.